Oklahoma, 2021

Flash Flood in Oklahoma, June 7, 2021

June 7, 2021 · NWS SHV · 1 event in 1 county or zone

A complex of showers and thunderstorms developed during the early morning hours of June 7th across Northwest Texas, and shifted east-southeast across North Texas throughout the morning, ahead of a shortwave trough that ejected east beneath an upper low pressure system that had begun to lift north across Southeast Oklahoma and Western Arkansas. The air mass ahead of this complex of storms across…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A complex of showers and thunderstorms developed during the early morning hours of June 7th across Northwest Texas, and shifted east-southeast across North Texas throughout the morning, ahead of a shortwave trough that ejected east beneath an upper low pressure system that had begun to lift north across Southeast Oklahoma and Western Arkansas. The air mass ahead of this complex of storms across the Ark-La-Tex warmed considerably throughout the day, resulting in moderately unstable conditions within a marginally sheared environment. Thus, the storms intensified as they entered East Texas and remained severe and they progressed east across Southern Arkansas and North Louisiana. Trees and power lines were downed throughout the path of these storms across East Texas, North Louisiana, and Southwest Arkansas, before exiting the region during the late afternoon hours. This complex of storms produced a large Mesoscale Convective Vortex (MCV) as it shifted across Northeast Texas into Southwest Arkansas during the late afternoon and early evening, which focused an area of heavy rainfall across McCurtain County Oklahoma during the evening. Rainfall totals of 3-5 inches fell across this area, resulting in flash flooding with multiple roads flooded and closed and vehicles stalled in the high water. These storms finally exited the region and diminished with the passage of these upper level disturbances, before additional storms redeveloped along a remnant surface boundary over Southeast Oklahoma and the northern sections of Southwest Arkansas during the early morning hours of June 8th, resulting in additional flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 7, 6:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 7, 6:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
719 PM CDT Mon Jun 7 2021

.SHORT TERM...
Zone update just sent for the expiration of SVR Watch #242 for
portions of Deep E TX and the Srn/Ern sections of NCntrl LA.

15

&&

.AVIATION...
VFR conditions will continue this evening over much of the region,
as the lingering areas of convection gradually continues to
diminish from W to E across the Srn and Ern sections of NCntrl LA.
However, a MCV has shifted ENE and is centered near TXK as of
00Z, which will focus additional convection redevelopment later
this evening through the overnight hours across SW AR/extreme SE
OK. Much of this convection should remain focused near and N of
TXK/ELD, but have inserted VCTS mention at TXK after 06Z.
Meanwhile, low MVFR cigs should develop by/after 06Z across the
region, with IFR cigs possible after 09Z. Slow improvement to cigs
are expected by mid-morning, although sct convection should again
redevelop after 12Z across E TX which will advance E into N LA by
mid/late morning through the afternoon. Have included VCTS mention
for the N LA terminals for the afternoon, with the convection
gradually diminishing from W to E late in the period. S winds
6-10kts will continue tonight through Tuesday. /15/

&&

.PREV DISCUSSION... /issued 236 PM CDT Mon Jun 7 2021/

SHORT TERM.../Tonight through Tuesday Night/

Line of thunderstorms about to enter NW LA trailing south and
southwest into Deep Texas attm is mostly sub-severe but cannot
rule out some severe winds with it as it continues marching
eastward this afternoon. Airmass ahead of it has become very
unstable with CAPE pushing 4000 J/KG even though Deep Layer Shear
is rather week. Propagation alone, along with the wet soils we
have in place suggests that we will likely continue to see
sporadic trees down for a few more hours with the watch expiring
at 7 pm. There may even be an isolated tornado threat across
mainly Southwest Arkansas where low level winds are slightly
backed compared to the wind field across N LA ahead of the line.
Fortunately the line is moving sufficiently enough that flooding
is not an immediate concern but that concern could really ramp up
late this evening through the overnight hours tonight.

Some high res solutions, including the 3KM NAM is hinting at an
area of much heavier QPF developing late tonight, somewhere across
the Middle Red River Valley of NE TX, SE OK and SW AR. This
appears to be co-located with the parent MCV spinning across N TX
attm and/or the base of the upper trough itself that we have been
dealing with for days. Could easily see an area of rainfall
somewhere across the Middle Red River Basin, north of Shreveport
exceeding 5 inches overnight through Tuesday Morning. This is far
from certain as this kind of nocturnal convection is highly
dependent on the development of a low level nocturnal jet and the
current convection moving through our region could disrupt the
development of this jet overnight. The current Flash Flood Watch
runs through 12z Tue and if we do see the heavier nocturnal
rainfall overnight across our northern third, then the watch would
likely need to be extended beyond 12z Tue but will allow future
shifts to make this call.

Thanks for the coordination today WPC, SPC, FWD, LZK. Updated
package already sent...13.

&&

LONG TERM.../Wednesday through Sunday Night/

Lingering convection possible across Arkansas and Louisiana in the
wake of an upper-trough that is forecast to linger across the Mid-
Mississippi River Valley at the start of the period. An upper-ridge
gradually building east across Central Texas will support a warmer
and drier forecast across east Texas and southeast Oklahoma.

Upper-ridge to finally build far enough eastward to place the entire
ArkLaTex into a hot and dry regime with temperatures on Friday and
Saturday forecast to climb into the lower 90s.

Otherwise, a weak frontal boundary will shift south across the
region late in the weekend bringing a renewed chance of showers and
thunderstorms along with slightly cooler temperatures.

/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  89  75  91 /  70  40  10  20
MLU  73  88  74  89 /  80  60  20  40
DEQ  68  83  71  89 /  70  70  30  20
TXK  69  85  73  89 /  70  70  30  20
ELD  67  85  71  89 /  80  70  40  30
TYR  72  88  75  90 /  60  30   0  10
GGG  71  87  74  90 /  60  40  10  10
LFK  74  90  75  92 /  80  30   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Tuesday morning for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch through Tuesday morning for LAZ001>004.

OK...Flash Flood Watch through Tuesday morning for OKZ077.

TX...Flash Flood Watch through Tuesday morning for TXZ096-097-108>112-
     124>126-136>138-149>151.

&&

15
Hazardous weather outlook, Jun 7, 12:02 PM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
102 PM CDT Mon Jun 7 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
102 PM CDT Mon Jun 7 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will be possible across the entire
region today, with damaging winds and localized heavy rain leading
to flash flooding possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Widespread shower and thunderstorms will continue on Tuesday,
which may lead to additional localized flash flooding concerns.
Can't rule out strong gusty winds, especially if storms are able
to organized into clusters. Much drier conditions are expected for
the remainder of the week as upper ridging builds into the region.
Widespread rain chances are possible by next weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon.

05

In the hours before

Local storm report, Jun 7, 4:02 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
502 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     4 SSW SMACKOVER         33.32N 92.77W
06/07/2021                   UNION              AR   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

AS
Local storm report, Jun 7, 4:08 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     SAREPTA                 32.90N 93.45W
06/07/2021                   WEBSTER            LA   911 CALL CENTER

            TREE DOWN.

&&

AS
Local storm report, Jun 7, 4:10 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 ENE MINDEN            32.62N 93.27W
06/07/2021                   WEBSTER            LA   PUBLIC

            TREE DOWN.

&&

AS
Local storm report, Jun 7, 4:18 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     DUBACH                  32.70N 92.66W
06/07/2021                   LINCOLN            LA   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS LINCOLN PARISH.

&&

AS
Special weather statement, Jun 7, 4:45 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
545 PM CDT Mon Jun 7 2021

LAZ013-014-021-072315-
Caldwell LA-Ouachita LA-Jackson LA-
545 PM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALDWELL...SOUTHEASTERN
JACKSON AND OUACHITA PARISHES UNTIL 615 PM CDT...

At 545 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Sterlington to 16 miles
northwest of Clarks. Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Monroe, Claiborne, West Monroe, Swartz, Brownsville-Bawcom,
Brownsville-Bawcomville, Richwood, Sterlington, Fondale, Fairbanks,
Vixen, Perryville, Bosco, Riverton, Millhaven, Pine Grove, Luna,
Guthrie, Deshard and Lapine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central Louisiana.

LAT...LON 3215 9244 3272 9206 3269 9205 3271 9204
      3270 9203 3271 9197 3266 9194 3266 9191
      3260 9193 3251 9190 3240 9200 3228 9203
      3227 9199 3223 9201 3221 9199 3219 9201
      3220 9197 3217 9198 3217 9190 3214 9189
TIME...MOT...LOC 2245Z 283DEG 26KT 3269 9196 3213 9239

19
Special weather statement, Jun 7, 6:43 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
743 PM CDT Mon Jun 7 2021

LAZ020>022-080145-
Caldwell LA-La Salle LA-Grant LA-
743 PM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...SOUTHERN CALDWELL
AND LA SALLE PARISHES UNTIL 845 PM CDT...

At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Olla to near Esler Regional Airport.
Movement was east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Jena, Olla, Midway, Urania, Pollock, Tullos, Nebo, Spaulding, Rogers,
Catahoula Lake, Standard, Kelly, Zenoria, Burlington and Fishville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3197 9191 3193 9190 3193 9201 3133 9201
      3134 9204 3132 9208 3134 9209 3135 9208
      3141 9215 3147 9216 3148 9218 3143 9246
      3196 9229 3207 9193 3206 9191 3198 9189
TIME...MOT...LOC 0043Z 259DEG 14KT 3191 9218 3147 9230

19

The radar

The Western Arkansas radar (KSRX), 139 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
June 7, 8:00 PM CST to 9:13 PM CST
Where
McCurtain County, 3.25 mi NNE of Broken Bow to 3.93 mi SE of Broken Bow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.071, -94.701

Several roads were flooded and closed due to swift moving water over the roadways. Several vehicles were stalled and abandoned in the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953815.